Doctors Lounge - Primary Care AnswersBack to Primary Care Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/4/2017.
Forum Name: Eye diseases (Ophthalmology)
Question: Sudden lost eye vision
|yfs168 - Tue Nov 21, 2006 6:20 am|
My brother is 39 years old and he had a sudden lost of left eye vision which the doctor also don’t even know what is the cause. He had no previous medical problem or surgeries but he is an alcoholic. Anyway my father is a diabetic.
The following is his blood test result :-
LDL-Cholesterol 4. 82 mmol/l Above 4. 13 is High Risk
HDL-Cholesterol 0. 97 mmol/l Below 1. 03 is High Risk
White Blood Cell count 12. 4 x1023/UL Above 11. 0 is High
Sodium 131 mmol/l Below 136 is Too Low
Chloride 91 mmol/l Below 98 is Too Low
Creatinine 71 umol/l Below 74 is Too Low
Kindly advice what he should do now ?
|Dr. Tamer Fouad - Wed Nov 22, 2006 5:45 pm|
I am sorry to hear what your brother has just gone through. I am not an ophthalmologist but I can tell you that there are many causes for sudden unilateral loss of vision.
These include ocular ischemia resulting from atherosclerosis, emboli from various sources, arteritis, tumors and other conditions of the brain and orbit. It may also result as a complication of classic migraine.
In addition there are some reports of sudden monocular visual loss due to nonarteric anterior ischemic optic neuropathy (NAION) with the use of drugs such as quinidine, sildenafil (Viagra), vardenafil (Levitra), and tadalafil (Cialis).
I would think a good way to start searching for a cause would be an ophthalmoscopy and maybe an MRI of the brain and orbit or a carotid angiography.
Please note that he does appear to have a poor lipid profile making carotid atherosclerosis a possibility.
|yfs168 - Fri Dec 08, 2006 12:32 am|
The Dr confirm that my brother is suffering the carotid artery disease. So what is the best treatment at the moment ? Surgery ? At the moment can he takes blood Clots Busters ? Will it help ?
|Dr. Tamer Fouad - Fri Dec 08, 2006 12:42 pm|
Thanks for the update. Most probably the damage done by the carotid artery disease clot would be irreversible. Meaning that his loss of vision is most probably not going to get better.
Drugs such as Aspirin would help prevent further complications of carotid artery disease such as Stroke from developing. In some cases carotid surgery is beneficial again for prevention of more complications.
|yfs168 - Tue Dec 12, 2006 6:22 am|
Thanks for the reply. What do you mean by “his loss of vision is most probably not going to get better”? Are you referring to it is very difficult to cure?
Does Carotid Endarterectomy help? Is it true that the Carotid Endarterectomy is only a temporarily solution? Which means after sometimes the clot will be back again?
Apart from the surgery treatment what types of medicines will help? There are few types of medicines available which is Anti platelet ( Aspirin ), Anti Coagulants ( Warfarin ), Anti Hyperlipidemics ( simvastatin ) and Clot Buster. Can one takes all these type of medicine?
|Dr. Tamer Fouad - Wed Dec 13, 2006 9:10 am|
Lots of questions. :)
What I meant was that I haven't examined him I am only heard about his condition through you over the internet. That's why I am reluctanct to make any judgement on prognosis. That said if it is occular ischemia then no it won't get better. It's permenant.
Like I said Cardotid endarterectomy will not help the loss of vision but will help prevent him from getting a more serious Stroke which could render him paralysed and unable to speak.
Like any intervention there is always a failure rate and a recurrence rate. If it's indicated in his case (according to his doctor) then he should do it.
Yes these medicines prevent Stroke.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.